Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 9, NWS Great Falls, MT

June 14, 2019Chouteau County, Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 14, 2019, 2:59 PM MDT for Chouteau County, Fergus County, Judith Basin County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2019, 2:59 PM MDT (20:59 UTC)
Expired
Jun 14, 2019, 3:30 PM MDT
In force
31 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chouteau County, MT, Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 105 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 2:20 PM MDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS55 KTFX 142059
SVRTFX
MTC015-027-045-142130-
/O.NEW.KTFX.SV.W.0009.190614T2059Z-190614T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
259 PM MDT Fri Jun 14 2019

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northern Judith Basin County in central Montana...
  West central Fergus County in central Montana...
  South central Chouteau County in north central Montana...

* Until 330 PM MDT.

* At 258 PM MDT, a severe thunderstorm was located 11 miles northwest
  of Denton, or 22 miles north of Stanford, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Denton and Coffee Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4740 11023 4757 11013 4746 10959 4721 10975
TIME...MOT...LOC 2058Z 292DEG 24KT 4746 11008 

HAIL...1.00IN
WIND...60MPH
 
$$

mpj
1 follow-up statement
033 
WWUS55 KTFX 142129
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
329 PM MDT Fri Jun 14 2019

MTC015-027-045-142138-
/O.EXP.KTFX.SV.W.0009.000000T0000Z-190614T2130Z/
Judith Basin MT-Fergus MT-Chouteau MT-
329 PM MDT Fri Jun 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JUDITH BASIN...WEST
CENTRAL FERGUS AND SOUTH CENTRAL CHOUTEAU COUNTIES WILL EXPIRE AT 330
PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
central and north central Montana.

LAT...LON 4740 11023 4757 11013 4746 10959 4721 10975
TIME...MOT...LOC 2128Z 292DEG 24KT 4741 10990 

$$

mpj

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:59 PM MDT, 0 minutes earlier.

Area forecast discussion, Jun 14, 2:59 PM MDT, 0 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
259 PM MDT Fri Jun 14 2019

.SYNOPSIS...

Strong to severe thunderstorms will continue through early Friday
evening across North-central Montana. This activity will weaken
and move away to the east through Sunset. Isolated to scattered
showers and general thunderstorms return Saturday afternoon.
Temperatures trend cooler for the weekend.

&&

.DISCUSSION...

A severe thunderstorm watch is in effect for portions of North-
central Montana. A few long-lived severe thunderstorms formed in
an environment containing moderate instability and favorable
shear. The storms have been tracking east-southeast along and just
behind an advancing surface front. Strong storms remain possible
along this frontal boundary where daytime heating has provided
elevated CAPE. Storms may become outflow dominant and merge into
more of a storm cluster as they move away to the east.

Storms clear out overnight. Another shortwave trough arrives on
northwesterly flow during the day on Saturday, producing another
round of showers and general thunderstorms. Temperatures trend
cooler on Saturday, nearing seasonal averages. Conditionspersist
on Sunday, although afternoon showers will be more favored over
southwest Montana.

The unsettled northwesterly flow continues into next week with
chances for showers continuing every afternoon. There exists a
wide range of solutions among the ensemble guidance, but generally
converging around a period of cooler and wetter weather late next
week. Solutions range from a slow moving, large cut-off low, to a
series of shortwave troughs rotating through a disturbed
northwesterly flow. Ranchers over our northeastern counties are
beginning to experience dry conditions, so rainfall will be
welcome it it comes together. There is also potential for this
system to produce snow levels down to around 6500 feet over the
Northern Rockies including Glacier National Park.

&&

.AVIATION...
Updated 600 AM MDT Fri Jun 14 2019 (12Z/14 TAFs)

There will be a few isolated showers and thunderstorms this morning
but in a few places but the more impactful activity is expected to
develop after 18Z. Most of this will be northeast of a Great Falls
to Lewistown line. Mostly VFR conditions are expected but showers
and storms could produce brief MVFR conditions at times. Showers and
storms are expected to diminish this evening. Northwesterly breezes
are also expected, mostly for the north-central terminals. rcg

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  71  51  73 /  40  50  20  10
CTB  48  70  46  73 /  30  50  30  20
HLN  51  78  52  78 /  10  30  20  30
BZN  46  77  47  76 /  30  20  20  30
WEY  38  71  39  70 /  40  30  40  50
DLN  45  76  48  74 /  10  10  10  20
HVR  50  75  49  76 /  20  20  20  10
LWT  47  69  47  69 /  50  40  40  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

...SEVERE THUNDERSTORM WATCH 356 IN EFFECT UNTIL 8 PM MDT THIS
EVENING FOR Southern Rocky Mountain
Front...Cascade...Chouteau...Eastern Teton...Judith
Basin...Fergus...

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Jun 14, 1:47 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
147 PM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             VALIER                  48.31N 112.25W
06/14/2019  E1.75 INCH       PONDERA            MT   LAW ENFORCEMENT

            PONDERA COUNTY SHERIFF RELAYED A PUBLIC
            REPORT OF GOLF BALL SIZE HAIL BREAKING
            WINDOWS ON NORTH FACING SIDE OF A HOME IN
            VALIER.

&&

PN
Local storm report, Jun 14, 2:03 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
203 PM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             5 SSE VALIER            48.23N 112.23W
06/14/2019  E1.75 INCH       PONDERA            MT   TRAINED SPOTTER

&&

SAC
Special weather statement, Jun 14, 2:09 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
209 PM MDT Fri Jun 14 2019

MTZ013-142045-
Chouteau-
209 PM MDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHOUTEAU
COUNTY...

At 208 PM MDT, a strong thunderstorm was located 11 miles southeast
of Fort Benton, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Geraldine, Shonkin and Square Butte.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4747 11004 4746 11007 4761 11068 4779 11061
      4771 10995
TIME...MOT...LOC 2008Z 285DEG 34KT 4768 11053

Coulston
Local storm report, Jun 14, 2:41 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
241 PM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 SSE CONRAD            48.11N 111.89W
06/14/2019  E1.50 INCH       PONDERA            MT   TRAINED SPOTTER

            LOTS OF QUARTER- TO PING PONG BALL-SIZED
            HAIL UP TO 2 INCHES DEEP AT MILE MARKER 334
            ON INTERSTATE 15 IN THE WAKE OF THE SEVERE
            THUNDERSTORM.

&&

SAC
Special weather statement, Jun 14, 2:48 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Great Falls MT
248 PM MDT Fri Jun 14 2019

MTZ013-142115-
Chouteau-
248 PM MDT Fri Jun 14 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CHOUTEAU COUNTY...

At 247 PM MDT, a strong thunderstorm was located near Fort Benton,
moving southeast at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm. Brief heavy rainfall could also cause brief and
localized street and low land flooding.

Locations impacted include...
Fort Benton, Geraldine and Shonkin.

This includes Highway 87 between mile markers 42 and 44.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4772 11080 4787 11065 4768 11013 4746 11036
TIME...MOT...LOC 2047Z 304DEG 26KT 4775 11064

Coulston
Local storm report, Jun 14, 2:54 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MDT FRI JUN 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             5 W BRADY               48.03N 111.94W
06/14/2019  M1.00 INCH       PONDERA            MT   TRAINED SPOTTER

            QUARTER-SIZED HAIL WEST OF BRADY. SEVERE
            CROP DAMAGE.

&&

PN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 10:40 PM MDTSpecial Weather StatementTFXGlacier35 min
Jun 14, 12:20 AM MDTSpecial Weather StatementTFXLiberty25 min
Jun 14, 12:40 AM MDTSpecial Weather StatementTFXLiberty35 min
Jun 14, 12:50 AM MDTSpecial Weather StatementTFXLiberty25 min
Jun 14, 12:52 AM MDTSpecial Weather StatementTFXChouteau23 min
Jun 14, 2:00 AM MDTSpecial Weather StatementTFXHill30 min
Jun 14, 11:14 AM MDTSpecial Weather StatementTFXGlacier46 min
Jun 14, 12:08 PM MDTSevere Thunderstorm WarningTFXGlacier37 min
Jun 14, 12:33 PM MDTSpecial Weather StatementTFXFergus57 min
Jun 14, 12:44 PM MDTSevere Thunderstorm WarningTFXGlacier, Pondera46 min
Jun 14, 1:09 PM MDTSpecial Weather StatementTFXBroadwater66 min
Jun 14, 1:17 PM MDTSpecial Weather StatementTFXChouteau58 min
Jun 14, 1:29 PM MDTSevere Thunderstorm WarningTFXPondera, Teton46 min
Jun 14, 2:09 PM MDTSpecial Weather StatementTFXChouteau36 min
Jun 14, 2:12 PM MDTSevere Thunderstorm WarningTFXChouteau, Pondera, Teton33 min
Jun 14, 2:28 PM MDTSevere Thunderstorm WarningTFXChouteau32 min
Jun 14, 2:43 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton32 min
Jun 14, 2:48 PM MDTSpecial Weather StatementTFXChouteau27 min
Jun 14, 3:13 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau32 min
Jun 14, 3:45 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Fergus, Judith Basin45 min
Jun 14, 3:49 PM MDTSpecial Weather StatementTFXToole26 min
Jun 14, 4:18 PM MDTSpecial Weather StatementTFXLiberty27 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.